Jump To Content
Your Guide to Lowering Blood Pressure NHLBI Logo
NHLBI
 





 

Mary Ellen In Control

Name:
  Mary Ellen Gannon
Picture of Mary Ellen

About Mary Ellen

 Meet Mary Ellen
 Mary Ellen's Lifestyle Choices
 Mary Ellen In Control
Age:
 72
Blood Pressure:
 170/90 mmHg

Mary Ellen's Questions

Question:

I have an appointment to see my doctor tomorrow. He said he might change the medicine that I've been taking for years. I'm worried. What should I do?

Answer:

Don't forget that old saying, "knowledge is power." Here are some tips:

 Be prepared. Make a list of any questions or concerns you have.
 
 Why is the doctor changing your medicine?
 What is the new medicine supposed to do?
 When should it be taken?
 What other drugs can or cannot be taken at the same time?
 Are there any special instructions for taking the new medicine?
Write down the answers your doctor gives you so you won't forget.
 Talk openly with your doctor. Ask your doctor about any concerns you may have.
 Ask questions. If you don't understand something your doctor says, ask for an explanation.
 Bring a friend or relative to offer support. Ask your friend Ruth, or someone else, to go to the doctor with you. Friends or family members can help you ask the right questions and remember the answers.
 Speak up! If something is confusing to you, say so.
Question: The doctor said he's changing my medicine to help bring my systolic blood pressure under control. Why is that so important?

Answer:

Both numbers in a blood pressure reading are important: the top number, or systolic (the pressure as the heart contracts), and the bottom number, called the diastolic pressure (the pressure in between heartbeats). Especially in older people, the systolic pressure gives the most accurate diagnosis of high blood pressure. A high systolic pressure can cause blood vessels to stiffen and can lead to heart disease and damage to the kidneys and other organs.

Question: I've had some dizzy spells recently. Could they be caused by my medicine?

Answer:

Side effects (health problems that may be caused by medicine) can occur with any drug. Even aspirin can sometimes cause stomach problems. Some high blood pressure drugs may make you feel light-headed or dizzy when you stand up. Or, the drugs may make you feel tired or sleepy, or cause you to have a rash or cough.

The important thing is to pay attention to how you feel. But it's just as important that you not stop taking the blood pressure medicine, even if you do think you're having a side effect. Stopping can cause trouble. Instead, tell your doctor about the problem right away. Sometimes, a change in the dose will stop the problem. Or, a different drug or drug combination may be found that works better for you.


About Mary Ellen

Meet Mary Ellen Mary Ellen's Lifestyle Choices Mary Ellen In Control

Back to Mary Ellen In Control Page